Skip to Main content Skip to Navigation
Journal articles

Suboptimal feedback control of PDEs by solving HJB equations on adaptive sparse grids

Abstract : An approach to solve finite time horizon suboptimal feedback control problems for partial differential equations is proposed by solving dynamic programming equations on adaptive sparse grids. The approach is illustrated for the wave equation and an extension to equations of Schrödinger type is indicated. A semi-discrete optimal control problem is introduced and the feedback control is derived from the corresponding value function. The value function can be characterized as the solution of an evolutionary Hamilton-Jacobi Bellman (HJB) equation which is defined over a state space whose dimension is equal to the dimension of the underlying semi-discrete system. Besides a low dimensional semi-discretization it is important to solve the HJB equation efficiently to address the curse of dimensionality. We propose to apply a semi-Lagrangian scheme using spatially adaptive sparse grids. Sparse grids allow the discretization of the value functions in (higher) space dimensions since the curse of dimensionality of full grid methods arises to a much smaller extent. For additional efficiency an adaptive grid refinement procedure is explored. We present several numerical examples studying the effect the parameters characterizing the sparse grid have on the accuracy of the value function and the optimal trajectory.
Complete list of metadata

Cited literature [49 references]  Display  Hide  Download

https://hal.archives-ouvertes.fr/hal-01185912
Contributor : Axel Kröner Connect in order to contact the contributor
Submitted on : Monday, September 7, 2015 - 2:08:46 PM
Last modification on : Thursday, November 11, 2021 - 3:50:47 AM
Long-term archiving on: : Tuesday, December 8, 2015 - 10:53:14 AM

File

GarckeKroener2015.pdf
Files produced by the author(s)

Identifiers

  • HAL Id : hal-01185912, version 1

Citation

Jochen Garcke, Axel Kröner. Suboptimal feedback control of PDEs by solving HJB equations on adaptive sparse grids. Journal of Scientific Computing, Springer Verlag, 2017, 70 (1), pp.1-28. ⟨hal-01185912⟩

Share

Metrics

Record views

1174

Files downloads

751